Alabama, 2009Damaging Wind in Alabama, July 2, 2009
July 2, 2009 · NWS MOB · 1 event in 1 county or zone
A briefly severe storm moved across the rural areas of Escambia county downing several trees just south of County Road 18 a few miles west of Brewton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A briefly severe storm moved across the rural areas of Escambia county downing several trees just south of County Road 18 a few miles west of Brewton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 2, 3:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 2, 3:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT THU JUL 2 2009
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...WEAK SFC TROUGH NOTED
OVER THE COASTAL SECTIONS OF ALABAMA AND WESTERN FLORIDA HAS SPARKED
SOME SEVERE STORMS OVER THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON.
SEVERAL REPORTS OF NICKEL SIZE HAIL THIS AFTERNOON...AND A WIND GUST
TO 70 MPH HAVE BEEN REPORTED AT DESTIN...FLIPPING AIRCRAFT AT THE
AIRPORT THERE. NOW HAVE A FEW STORMS DEVELOPING IN SOUTHEAST MS AS
WELL...HAIL HAS RECENTLY BEEN REPORTED WITH THOSE DEVELOPING STORMS
AS WELL. THESE STORMS WILL LINGER INTO THE EARLY EVENING...LIKELY
BEING MORE NUMEROUS OVER SOUTHEAST MISSISSIPPI THAN THE AREAS OF THE
FLORIDA PANHANDLE THAT HAVE BEEN WORKED OVER THIS AFTERNOON. FRIDAY
LOOKS A LITTLE MORE STABLE WITH NOT MUCH IN THE WAY OF PCPN
EXPECTED...BUT WILL THEN HAVE A RETURN OF SCATTERED SHOWERS AND
STORMS EACH DAY FOR THE REMAINDER OF THE PERIOD MAINLY IN THE
AFTERNOON AND EVENING HOURS. WILL BE VERY HOT AGAIN FRIDAY AND
SATURDAY...WITH MAX TEMPS IN THE MID/UPPER 90S MOST LOCATIONS...
BUT SLIGHTLY COOLER MAX TEMPS INTO LONG TERM PERIOD. 12/DS
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...NO CHANGES MADE WITH THIS
AFTERNOONS FCST PACKAGE. 12/DS
&&
.AVIATION (18Z ISSUANCE)...WEAK FRONT MOVING SOUTH OVER MS/AL/GA
ATTM WILL BRING AN INCREASED CHANCE FOR TSRA LATER LATE THIS
AFTERNOON/EVENING...MAINLY OVER THE EASTERN THIRD OF THE FA. FEEL
RAIN CHANCE WILL BE SQUASHED BY DRIER SLUG OVER THE MS/AL STATE LINE
BY MID/LATE EVENING. 16/SM
&&
.MARINE...SURFACE HIGH PRESSURE OVER THE GULF WILL CREATE A GENERAL
SOUTHWEST TO WEST WIND FLOW OVER THE AL/NW FL COASTAL WATERS THROUGH
THE WEEKEND. A FRONT APPROACHING THE AREA EARLY IN THE COMING WEEK
WILL STRENGTHEN THE WINDS SOMEWHAT...WITH MODERATE WINDS POSSIBLE AT
TIMES MONDAY THROUGH WEDNESDAY. WILL SEE SOME ISOLATED/SCATTERED SHOWERS AND
STORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE MARINE AREA...
SOME CONTAINING WIND GUSTS UP TO AROUND 45 KNOTS. SHOWERS AND STORMS
WILL DIMINISH IN COVERAGE FRIDAY BUT SCATTTERED STORMS WILL GENERALLY
REMAIN IN THE COASTAL WATERS FORECAST FOR THE UPCOMING WEEKEND AND
INTO EARLY NEXT WEEK. 16/SM
&&
.FIRE WEATHER...A HIGH PRESSURE RIDGE WILL CONTINUE OVER THE EASTERN GULF OF
MEXICO THROUGH FRIDAY...WHILE A WEAK TROUGH WILL PERSIST OVER INTERIOR
PORTIONS OF THE SOUTHEASTERN UNITED STATES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE TROUGH...PRIMARILY
OVER THE WESTERN FLORIDA PANHANDLE...LATE THIS AFTERNOON AND THIS EVENING.
THIS BOUNDARY WILL BE WEAKENING AND POSSIBLY DRIFT JUST OFFSHORE FRIDAY AND
SATURDAY...WITH LITTLE TO NO CHANCE OF RAIN EACH OF THOSE DAYS. ANY RAINFALL
THAT DOES OCCUR INTO THE EARLY PART OF THE WEEKEND WILL LIKELY BE CONFINED TO
THE IMMEDIATE COASTAL AREAS. AFTERNOON MAX TEMPS WILL BE ABOVE NORMAL BOTH
FRIDAY AND SATURDAY...WITH HIGHS IN THE MID TO UPPER 90S...BUT RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE CRITICAL LEVELS OVER FLORIDA THROUGH LATE
WEEK AND INTO THE WEEKEND. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 73 98 74 97 / 20 05 05 05
PENSACOLA 76 97 76 94 / 20 05 05 05
DESTIN 78 94 77 93 / 20 10 05 05
EVERGREEN 67 96 65 97 / 10 05 05 05
WAYNESBORO 67 98 68 98 / 10 05 05 05
CAMDEN 65 98 67 98 / 10 05 05 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 3:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT THU JUL 02 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 PM CDT THU JUL 02 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO OCCASIONALLY SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND JUST
SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING EAST TO WEST
ACROSS COASTAL SECTIONS OF MISSISSIPPI...ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. HAIL TO NICKLE SIZE AND WIND GUSTS TO NEAR 70 MPH
WILL BE POSSIBLE WITH SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 2, 1:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 7 N VALPARAISO 30.61N 86.50W
07/02/2009 E0.75 INCH OKALOOSA FL PUBLIC
THREE QUARTER INCH HAIL REPORTED BY EGLIN AFB EMPLOYEE
ENROUTE TO WORK.
&&
GENEJLocal storm report, Jul 2, 3:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
411 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST DESTIN 30.41N 86.50W
07/02/2009 M70 MPH OKALOOSA FL ASOS
DESTIN ASOS 2043 UTC WINDS 35039G61KT.
&&
GENEJLocal storm report, Jul 2, 3:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
429 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 3 NW WIGGINS 30.89N 89.17W
07/02/2009 E0.75 INCH STONE MS EMERGENCY MNGR
DIME TO PENNY SIZE HAIL REPORTED 3 MILES NORTHWEST OF
WIGGINS MS NEAR THE TOWN OF BOND.
&&
JWLocal storm report, Jul 2, 3:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
433 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SHALIMAR 30.45N 86.57W
07/02/2009 E0.88 INCH OKALOOSA FL EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL REPORTED IN SHALIMAR, FL.
&&
JWLocal storm report, Jul 2, 3:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 1 E DESTIN 30.41N 86.48W
07/02/2009 OKALOOSA FL EMERGENCY MNGR
THREE GENERAL AVIATION AIRCRAFT OVER TURNED DUE TO
THUNDERSTORM WIND GUST OF 70 MPH AT DESTIN AIRPORT.
&&
JWSpecial weather statement, Jul 2, 4:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
554 PM CDT THU JUL 2 2009
ALZ061-063-022345-
UPPER MOBILE-LOWER MOBILE-
554 PM CDT THU JUL 2 2009
...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...
AT 552 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM 2 MILES SOUTHWEST OF SEMMES...MOVING SOUTHEAST AT 10
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BIG CREEK LAKE DAM...SNOW AND TANNER WILLIAMS...MAGNOLIA GROVE GOLF
COURSE AND SEVEN HILLS THROUGH 645 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Thunderstorm Wind, Escambia
- When
- July 2, 5:00 PM CST to 5:10 PM CST
- Where
- Escambia County, 1.7 mi NW of Keego
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 31.090, -87.147
A McCall area woman was injured and trapped in her residence when strong winds sent a large oak tree crashing through her home at 141 Brantley Lane. The McCall Volunteer Fire Department was dispatched to the residence of Wanda Straiton at 618 PM CDT. While enroute to the scene, the fire department had to clear several trees blocking Jernigan Road, restricting access to Brantley Lane. Mrs. Straiton was treated for her injuries and released at a local area hospital that evening.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 2, 20092 deaths · 1 event
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Lightning Strike in Wyoming, July 2, 2009$40,000 · 1 event
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200148.